Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

I believe most of the meds have these side effects, some are not as bad as others, but the side effects are enough to drive you nuts.  The hot flashes are absolutely horrible.  I never went through anything like this when I went through menopause.   
 

REPLY
@grandma41

I believe most of the meds have these side effects, some are not as bad as others, but the side effects are enough to drive you nuts.  The hot flashes are absolutely horrible.  I never went through anything like this when I went through menopause.   
 

Jump to this post

Hi I hope everyone is doing well. I was taking anastrosole and having severe muscle pain and feared hair loss. I am now taking letrozole and so far no problems. I’ve been on it for three weeks so hoping for the best.

REPLY
@grandma41

I believe most of the meds have these side effects, some are not as bad as others, but the side effects are enough to drive you nuts.  The hot flashes are absolutely horrible.  I never went through anything like this when I went through menopause.   
 

Jump to this post

Hi Tina, it’s been awhile now, how is the letrozole treating you? I’m still on anastrozole, but the muscle pain is getting me down and my thick hair is splitting and thinning. I see my onc in July and may pursue a change. I don’t want to exchange one set of SE’s for worse ones! However, I do feel fortunate that there is a drug available that may slow down/avoid a recurrence

REPLY

Good question @cautiousoptimism! Each of the aromatase inhibitors (AI) has the same treatment goal, but each has its own set of side effects. I thought you’d appreciate this comparative chart of all the hormonal therapies for breast cancer. It might help your discussion with your oncologist. The first three drugs are aromatase inhibitors: Arimidex (chemical name: anastrozole), Aromasin (chemical name: exemestane) and Femara (chemical name: letrozole). See this link on breastcancer.org http://www.breastcancer.org/treatment/hormonal/comp_chart

It would be great to get a first hand experience from @tinalove. Tina how are you doing on letrozole compared to anastrozole?

REPLY

Thank you! Very helpful to see all the drugs side by side. I’m sticking with arimidex for now. My new trial is the Fosamax I’ve recently started because of the bone thinning SE’s of arimedex. I’ve had severe thigh pain, my doc at Mayo checked for clots and bone issues, but all were negative. The pain went away after 24 hours, but scared me. I’ve read so many horror stories about that drug affecting the body adversely. Has anyone used it with minimal effects? I was told to come back in if it occurs again.

REPLY

I have taken Femara and then Arimidex for 4.5 years. Side effects include bone aches and pains, bone deterioration and hair thinning. You need to have regular bone density scans and consider taking Calcium/Vitamin D supplement to counter bone deterioration. Oncologists seem more concerned about preventing cancer returning and less so about the side effects. My bone pain became so debilitating I have come off the drugs 6 months earlier than anticipated. In just three weeks bone pain has eased, I’m waiting to see if my hair thickens up again.

One has to be vigilant that the drugs one is taking are not posing another threat to one’s health and well being in the longer term.

REPLY

Welcome @susanao1. Great to add another experience to this discussion.
You are right that each person has to take into their particular circumstances when weighing the pros and cons of treatment against the side effects and quality of life. Age and general health are also factors to be considered.
We look forward to getting to know a bit more about you.

@cautiousoptimism @tinalove @grandma41 @luladavis @leemiller @maureenkarras will you join me in welcoming Susan?

REPLY
@colleenyoung

Welcome @susanao1. Great to add another experience to this discussion.
You are right that each person has to take into their particular circumstances when weighing the pros and cons of treatment against the side effects and quality of life. Age and general health are also factors to be considered.
We look forward to getting to know a bit more about you.

@cautiousoptimism @tinalove @grandma41 @luladavis @leemiller @maureenkarras will you join me in welcoming Susan?

Jump to this post

Welcome Susan! First of all, we are very lucky to have drugs to take to try to address the recurrences. Second of all, they come with a price! I took anastrozole for about a year, lost some hair, gained weight, big joint and muscle pain, insomnia, and dry skin. I figured i gave it a good fight, and asked to try something else. I was put on letrozole three weeks ago. I’ve had big time hot flashes, achy hands, additional acid reflux. BUT no aches and pains so far. I plan to continue for a time. There is another drug to try after this, if need be. The point is, there are choices so that our quality of life can be the best possible while we’re on this unsettling cancer journey. Hope your SE’s are few, Susan!

REPLY
@colleenyoung

Welcome @susanao1. Great to add another experience to this discussion.
You are right that each person has to take into their particular circumstances when weighing the pros and cons of treatment against the side effects and quality of life. Age and general health are also factors to be considered.
We look forward to getting to know a bit more about you.

@cautiousoptimism @tinalove @grandma41 @luladavis @leemiller @maureenkarras will you join me in welcoming Susan?

Jump to this post

Nice to hear from you Colleen. We do have drugs to address cancer and recurrence, at the same time we must be vigilant in researching the side effects, monitoring our reactions and speaking with our oncologist about concerns. I am interested in the research findings shortly to be released as to benefit of staying on oestrogen blockers longer than 5 years. Having been 4.5 years in remission (after stage 2 diagnosis, surgery, chemo, radiation), I am delighted (for now) to be off all drugs. Interestingly in the few weeks I have been off Arimidex not only have my bone aches/pains subsided but my sleep has markedly improved! New hair growth shows early signs of promise.

REPLY
@maureenkarras

I have taken all of the aromatase inhibitors including tamoxifen. My understanding, from every expert I have talked with, is that these drugs, including the one you have been Prescribed, are a critical part of your treatment. There are side effects and everyone reacts differently. For me it was joint pain and skin issues – I’m still struggling with both. The thing you have to weigh is the cancer. I’m assuming that you want to do everything possible to prevent reoccurance. I felt like I couldn’t manage the skin issues without getting off the drugs. I started, stopped, switched and tried again – repeatedly. I never completed the entire recommended 5 years. But, I wish I could have. For me the fear of reoccurance seems to still loom large. I had a scare and biopsy last spring. I guess if you trust your oncologist I would listen carefully to his/her recommendation. Wishing you the best and a future cancer free. Maureen

Jump to this post

What kind of skin issues are you dealing with? I have been dealing with hive like welts and itchy rash on my radiated skin. I even got a shingles test to rule that out.

REPLY

I’ve been on anastrozole for 5 months and so far my only major symptom has been insomnia. I am up to an average of 5 hours sleep a night at this point. I am also having chronic mild headaches but not sure if that is related to my chronic migraines or the anestrozole. I will see my neurologist in Sept and discuss with him. I did lose some of my hair after my first surgery (8 hours) but that has pretty much stopped now. I had IDC, Mucinous type, 2 tumors, Stage 1 and Stage 2. I elected for bilateral mastectomy with natural reconstruction using my own fatty tissue. I am the most blessed woman as I did not need Chemo or radiation but anestrozole is wreaking havoc with my emotions and depression. Good luck and blessings to you.

REPLY

I have been on anastrozole for 6 months and my most disturbing side effect is overwhelming fatigue. I was never this exhausted throughout chemo or radiation so my oncologist doesn’t believe it is related to any of the cancer treatment (bilateral mastectomy, chemo, rads, anastrozole). It slammed me three days after starting the anastrozole and I can’t overcome it despite PT, OT, Acupuncture, Psychotherapy, and naturopathic medicine. Oncologist refuses to believe it has anything to do with anastrozole therefore is unwilling to try something else.

REPLY
Please sign in or register to post a reply.
  Request Appointment